Mississippi, 2003

Flash Flooding and Hail in Mississippi, June 15, 2003

June 15, 2003 · NWS JAN · 13 events in 9 counties and zones

7 thunderstorm wind, 5 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$234,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 15, 2:00 AM CST, 11 hours 10 minutes earlier.

Area forecast discussion, Jun 15, 2:00 AM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SUN JUN 15 2003

LONG WAVE TROUGH LOCATED JUST UPSTREAM TODAY. MODELS DISAGREE ON
EXACT PLACEMENT OF SURFACE BOUNDARY BUT GENERALLY MAINTAIN BOUNDARY
JUST ALONG N/NW EDGED OF THE FORECAST AREA. UPPER DIVERGENCE LOOKS
WEAKER THIS AFTERNOON BUT SWATH OF 1.5-2 INCH PWS CONTINUES. AGREE
WITH MOS FOR TODAY AND WILL KEEP LIKELY POPS. HIGH END CHANCE POPS
FOR TONIGHT AS THE UPPER TROUGH INCHES SLIGHTLY EWD AND THE NEXT
SHORTWAVE PIVOTS THIS WAY. WILL SEE PERIODS OF HEAVY RAINFALL WITH
SOME THUNDERSTORMS AND A FEW LOCATIONS WILL SEE PONDING WATER BUT
EXPECT PROBLEMS TO BE LOCAL. WILL ADD MENTION OF LOCALLY HEAVY
RAINFALL FOR TODAY MOST AREAS.

DEEP MOISTURE REMAINS OVER THE REGION THE NEXT FEW DAYS AS THE UPPER
TROUGH PERSISTS JUST W OF THE MS RIVER. GFS MODEL...WHICH HAS BEEN
THE MOST UNSTABLE...SHOWS AIR MASS NRN AREAS STABILIZING WITH TIME
AS SURFACE BOUNDARY SINKS SWD INTO CENTRAL SECTION OF THE FORECAST
AREA. ETA SLOWER WITH SRN PROGRESS OF BOUNDARY...WHICH MAY BE MORE
ACCURATE IN GENERALLY SWLY MID LEVEL FLOW. K INDICES REMAIN IN LOW
TO MID 30S INTO NEXT WEEK SO ANY AFTERNOON HEATING WILL ENHANCE
CONVECTIVE POTENTIAL. SHORTWAVE TRACK WILL PERSIST AND CHANCE FOR
CONVECTION OVER FORECAST AREA WILL CONTINUE THROUGH MID WEEK.

NO BIG CHANGES TO TEMPS THIS PACKAGE AS LOW LEVEL SLY FLOW REMAINS
DOMINANT MOST OF PERIOD. MAY SEE AFTERNOON TEMPS ONE OR TWO DEGREES
COOLER DUE TO PRESENCE OF UPPER TROUGH BUT HIGHS SHOULD REMAIN IN
THE MID 80S RANGE. AFTERNOON CLOUD COVER CAN BE EXPECTED EACH DAY
DUE TO ABUNDANT MOISTURE AND PRESENCE OF TROUGH.

LONG WAVE UPPER TROUGH REMAINS LOCKED OVER THE REGION THROUGH THE
EXTENDED FORECAST PERIOD. SURFACE TROUGH ALSO FORECAST TO LINGER
ACROSS THE FORECAST AREA...ALTHOUGH EXACT POSITION IS ANYONES GUESS.
CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE...ESPECIALLY DURING
THE AFTERNOON. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED FORECAST.

PRELIM NUMBERS:
JAN 85/70/86/70 6554
MEI 85/70/86/69 6554

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jun 15, 4:52 AM CST, 8 hours 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161052-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
552 AM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME
SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI
THROUGH TONIGHT.

A SERIES OF DISTURBANCES...MOVING THROUGH THE UPPER
ATMOSPHERE...WILL CONTINUE COMBINING WITH NUMEROUS OUTFLOW
BOUNDARIES...AND A MOIST AIRMASS...TO ALLOW THUNDERSTORMS TO
DEVELOP OVER THE REGION BY THIS AFTERNOON.  BECAUSE OUR AIRMASS
IS NOT QUITE AS UNSTABLE AS PREVIOUS DAYS...THE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE.

...FLOODING...
BECAUSE OF THE VERY MOIST AIRMASS OVER THE REGION...ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
VERY HEAVY RAINFALL WITHIN A SHORT AMOUNT OF TIME.  RAINFALL
AMOUNTS BETWEEN 1 AND 2 INCHES IN A SHORT PERIOD WILL BE POSSIBLE
WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 15, 1:10 PM CST
Where
Lincoln County, 1 mi E of Brookhaven
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -90.433

A few trees were blown down.

Flash Flood, Lincoln

When
June 15, 1:10 PM CST to 3:00 PM CST
Where
Lincoln County, Brookhaven
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
31.532, -90.454 (the zone’s center; the record gives no point)

A slow moving thunderstorm dumped very heavy rain over Brookhaven. Ten homes were flooded along with numerous streets under water.

Thunderstorm Wind, Claiborne

When
June 15, 1:25 PM CST
Where
Claiborne County, 4 mi S of Port Gibson
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.917, -91.000

Several large limbs were blown down.

Thunderstorm Wind, Lincoln

When
June 15, 2:00 PM CST
Where
Lincoln County, 3 mi E of Brookhaven
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -90.400

A few trees were blown down.

Thunderstorm Wind, Madison

When
June 15, 3:20 PM CST
Where
Madison County, Ridgeland
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.433, -90.133

Several large limbs were blown down.

Flash Flood, Madison

When
June 15, 3:24 PM CST to 4:30 PM CST
Where
Madison County, Madison
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

Heavy rains caused numerous streets to flood in Madison and Canton. Two feet of water was covering a portion of Heritage Drive.

Flash Flood, Hinds

When
June 15, 3:25 PM CST to 4:30 PM CST
Where
Hinds County, Jackson
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Heavy rains caused several streets to flood in the city of Jackson.

Hail, Covington

When
June 15, 3:30 PM CST
Where
Covington County, Mt Olive
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -89.667

Thunderstorm Wind, Smith

When
June 15, 4:10 PM CST
Where
Smith County, Mize
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -89.550

A few trees were blown down.

Flash Flood, Rankin

When
June 15, 4:15 PM CST to 5:00 PM CST
Where
Rankin County, Pelahatchie
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Heavy rains caused a few streets to flood.

Thunderstorm Wind, Scott

When
June 15, 4:45 PM CST
Where
Scott County, Morton
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.350, -89.667

A few trees were blown down near Highway 13.

Flash Flood, Scott

When
June 15, 5:00 PM CST to 5:40 PM CST
Where
Scott County, Morton
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.406, -89.538 (the zone’s center; the record gives no point)

Heavy rains caused a few streets to flood.

Thunderstorm Wind, Newton

When
June 15, 5:15 PM CST
Where
Newton County, Decatur
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.433, -89.117

Several large limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360449, 5360452, 5360453, 5360450, 5360451, 5360454, 5360455, 5360456, 5360457, 5360458, 5360459, 5360460, 5360461.